New Jersey, 2011

Flooding in New Jersey, March 6 to 17, 2011

March 6 to 17, 2011 · NWS PHI · 5 events in 4 counties and zones

5 and 4 inches of water equivalent across Northern New Jersey from the early morning of the 6th into the early morning of the 7th. Melting snow contributed to the runoff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front with waves of low pressure that developed along it brought a precipitation event that dropped between 1.5 and 4 inches of water equivalent across Northern New Jersey from the early morning of the 6th into the early morning of the 7th. Melting snow contributed to the runoff. The heaviest rain fell during the late afternoon and evening of the 6th. Precipitation ended briefly as snow over the higher terrain of northwest New Jersey during the early morning on the 7th. In Eastern Morris County, sections of the Pompton and Pasaic Rivers were still above flood stage when another heavy rain event occurred from the early morning of the 10th into the morning on the 11th. An additional 2 to 5 inches of rain fell and exacerbated and caused major flooding on both rivers. Governor Christopher Christie declared a state of emergency before the start of the second round of heavy rain on March 9th. Some locations on those rivers did not fall below flood stage until after Eastern Daylight Time began (on March 13th). Throughout the state, 683 dwellings were affected by both flooding events and 207 suffered at least major damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 6, 4:26 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 6, 4:26 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
426 PM EST SUN MAR 6 2011

.SYNOPSIS...
A COLD FRONT WITH EMBEDDED LOW PRESSURE WILL CROSS OUR AREA TONIGHT.
A HIGH PRESSURE SYSTEM OVER SOUTHEASTERN CANADA WILL
SETTLE SOUTHWARD INTO THE MID ATLANTIC LATER MONDAY THROUGH
TUESDAY. THE NEXT STRONG STORM SYSTEM IS FORECAST TO APPROACH FROM
THE MIDWEST LATE WEDNESDAY INTO THURSDAY. ITS ASSOCIATED COLD
FRONT SHOULD PASS EAST OF OUR AREA BY FRIDAY. HIGH PRESSURE SHOULD
THEN BUILD INTO THE NORTHEAST FROM THE SOUTH CENTRAL STATES NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE COLD AIR LOOKS TO BE MOVING IN A LITTLE SOONER THAN WHAT IT
LOOKED AT A COUPLE OF HOURS AGO. THEREFORE WE ARE STARTING THE
WINTER WEATHER ADVISORY IN CARBON/MONROE, PA AND SUSSEX, NJ A
COUPLE OF HOURS EARLIER. THE HOURLY GRIDS AS WELL AS RELATED TEXT
PRODUCTS, INCLUDING THE ADVISORY STATEMENT HAVE BEEN UPDATED.

THE GFS SEEMS RATHER FAST WITH THIS SYSTEM, AND THE CANADIAN IS AN
OUTLIER WITH ITS RAINFALL, SO OUR FORECAST REPRESENTS A COMPROMISE
BETWEEN THE 12Z NAM AND THE 00Z ECMWF.

AN UPPER JET THAT DOES ITS BEST JOB OF SUPPORT NORTHWEST,
Q-VECTOR CONVERGENCE THAT DOES THE SAME, A PRETTY DEEP IF NOT
OVERWHELMINGLY WARM AND MOIST THETA E RIDGE THAT MANIFESTS A BIT
OF A TROWAL AT H7, A LOT OF FRONTOGENESIS, DECENT I295 ISENTROPIC
LIFT, AND PERHAPS A LITTLE BIT OF INSTABILITY SOUTHEAST ARE THE
MAIN FACTORS IN THE OBJECT OF OUR MAIN CONSIDERATION TONIGHT. WE
ARE MAINTAINING THE FLOOD WATCH BASED ON HEADWATER AND FLASH FLOOD
GUIDANCE, CONSIDERATION OF THE ABOVE FACTORS AND ASSIMILATION OF
ALL THE DIFFERENT MODELS' QPFS OVER THE PAST FEW RUNS. WE
GENERALLY ARE CARRYING BETWEEN 1.5 AND 2.5 INCHES OF RAIN OVER THE
WATCH AREA FOR THIS EVENT, WITH THE HIGHEST AMOUNTS NORTHWEST.
FURTHER SOUTHEAST OUT OF THE WATCH AREA, WE CARRY BETWEEN ABOUT
0.75 AND 1.5 INCHES OF RAIN. LOCALLY HIGHER AMOUNTS ARE POSSIBLE
IF THE SLIGHT CHANCE OF THUNDERSTORMS WE ARE CARRYING SOUTHEAST
COME TO PASS, BUT WE THINK WE CAN TAKE IT.

OUR SECOND CONSIDERATION IS THE EXPECTED TRANSITION FROM RAIN TO
FREEZING RAIN AND SLEET AND THEN SNOW. THE COLD FRONT IS A SLOW
MOVING ONE, BUT THE TEMPERATURE DROP LOOKS PRETTY SHARP BEHIND IT.
WE ARE MAINTAINING THE ADVISORY FOR THE SOUTHERN POCONOS AND HAVE
EXTENDED IT TO FAR NORTHWEST NEW JERSEY WHERE WE THINK THE HIGHER
ELEVATIONS MAY ALSO HAVE TO DEAL WITH A BIT OF ICE AND SNOW.

OCCASIONAL GUSTS UP TO 30 MPH IN THE SOUTHERLY FLOW SHOULD
INCREASE IN THE POST-FRONTAL ENVIRONMENT AS MIXING INCREASES MORE
RAPIDLY THAN WINDS OFF THE SURFACE DIMINISH, BUT ADVISORY LEVEL
WINDS ARE NOT ANTICIPATED.

WE LEAN TOWARD SLOWER TIMING WITH THIS SYSTEM, SO OUR MINIMUM
TEMPERATURES MORE CLOSELY RESEMBLE MET THAN MAV GUIDANCE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
OTHER THAN SOME FLURRIES FAR NORTHWEST EARLY ON MONDAY, THE SHORT
TERM SHOULD FEATURE FAIR WEATHER THROUGH TUESDAY NIGHT WITH
INCREASING CLOUDS ON WEDNESDAY AHEAD OF THE NEXT SYSTEM THAT
AFFECTS US IN THE LONG TERM. WINDS ARE EXPECTED TO DIMINISH ON
TUESDAY. TEMPERATURES BASICALLY ARE CONTINUITY WITH A NOD TOWARD
POSSIBLE RADIATING ON MONDAY NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED PERIOD BEGINS WITH ANOTHER WET WEATHER SYSTEM ACROSS
THE AREA. LOW PRESSURE WILL BE TRACKING NORTHWARD ALONG THE EAST
COAST THU NIGHT AND WILL BE CENTERED JUST OFF THE NJ COAST FRI
MORNING. IT WILL CONTINUE INTO NEW ENGLAND FRI NIGHT. THIS SYSTEM
WILL BRING WIDESPREAD RAINS AND HIGHER ELEVATION SNOWS TO THE
FORECAST AREA. THE FAVORED TIMES FOR ANY SNOW WILL BE WED NIGHT AND
THU NIGHT. THERE WILL STILL BE A CHC FOR SOME LINGERING PRECIP
BEHIND THE DEPARTING LOW FRI...BUT POPS WERE JUST LEFT AT THE CHC
LEVEL FOR NOW. FOR MOST AREAS...THU AND FRI WILL FEATURE NEAR NORMAL
TEMPERATURES WITH HIGHS IN THE MID TO UPPER 40S NORTH AND LOW 50S
SOUTH. LOWS WILL BE ABOVE NORMAL WITH READINGS MID TO UPPER 30S
NORTH AND LOW 40S SOUTH.

THE WEATHER FOR FRI NIGHT AND NEXT WEEKEND LOOK BENIGN AT THIS POINT
WITH ONLY A WEAK FRONT CROSSING THE AREA SAT AND A RIDGE OF HIGH
PRESSURE FROM THE NORTH BEGINNING TO AFFECT THE AREA. WE WILL HOLD
POPS AT BELOW PRECIP LEVELS FOR NOW SINCE THE MAPS TODAY LOOK QUITE
A BIT DIFFERENT THAN YESTERDAY. THE TEMPERATURES LOOK TO BE NEAR
NORMAL NEXT WEEKEND WITH UPPER 40S TO LOW 50S FOR HIGHS AND MOSTLY
30S FOR LOWS.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MODERATE TO HEAVY RAIN IS BEGINNING TO SPREAD INTO OUR AREA THIS
AFTERNOON AS THE FRONTAL SYSTEM INCHES IT'S WAY IN FROM THE WEST.
AT 2 PM THE FRONT EXTENDED FROM NORTHERN VIRGINIA THROUGH CENTRAL
PENNSYLVANIA. STILL HAVE SOME VFR CIGS AND VSBYS OVER PORTIONS OF
NJ IN THE MARITIME FLOW AHEAD OF THE FRONT. BUT FOR THE MOST PART,
CONDITIONS ARE IFR/MVFR AND LOCALLY LIFR IN SOME OF THE HEAVIER
RAIN. WINDS ARE S TO SE 8 TO 12 KT GUSTING TO AROUND 20 KT IN
SOME LOCATIONS. WILL CONTINUE TO HAVE WIND SHEAR IN THE LOWER
LEVELS WITH WINDS AT THE 2000 FT LEVEL RUNNING SSW AT 4O TO 55 KT.
THE LOWER CIGS AND VSBYS, WITH MODERATE TO HEAVY RAIN, WILL
CONTINUE UNTIL THE FRONT CROSSES THE AREA THIS EVENING. THE RAIN
WILL END AND CONDITIONS WILL BEGIN TO IMPROVE BY OR SHORTLY AFTER
MIDNIGHT. EXPECT VFR TO RETURN DURING THE EARLY MORNING HOURS.
BY DAYBREAK, SHOULD HAVE NOTHING MORE THAN SCT, TO POSSIBLY BKN,
SC. WINDS BEHIND THE FRONT WILL GO AROUND TO N AND THEN BY
DAYBREAK NW 15 TO 20 KT WITH GUSTS TO 25 TO 30 KT.

OUTLOOK...
EXPECT FAIR WEATHER WITH GOOD VFR FLYING CONDITIONS MONDAY NIGHT
INTO WEDNESDAY BEFORE ANOTHER FRONTAL ZONE MOVES IN FROM THE WEST.
LOOKS LIKE ANOTHER BATCH OF INCLEMENT WEATHER WITH LOWER CIGS AND
VSBYS WEDNESDAY NIGHT INTO THURSDAY NIGHT.

&&

.MARINE...
STRONG WINDS ALOFT ARE HAVING A TOUGH TIME GETTING DOWN TO THE
SURFACE IN THE MILD AIR AHEAD OF THE APPROACHING FRONT. THE S TO SE
WINDS ARE AVERAGING 10 TO 15 KT WITH AN OCCASIONAL GUST TO AROUND 20
KT, ESPECIALLY ON THE SOUTHERN OCEAN WATERS AND DELAWARE BAY. AS
THE FRONT GET CLOSER THIS EVENING, THE WINDS SHOULD PICK UP AND WE
COULD SEE A FEW GALE FORCE GUSTS JUST PRIOR TO THE FRONTAL PASSAGE,
WHICH SHOULD OCCUR AROUND THE MIDNIGHT HOUR. BEHIND THE FRONT,
WINDS WILL BECOME NW 20 TO 25 KT WITH GUSTS TO AROUND 30 KT BY
DAYBREAK. THE WINDS WILL BEGIN TO DIMINISH MONDAY AFTERNOON AND
ARE FORECAST TO DROP BELOW ADVISORY CRITERIA BY EVENING. THE SMALL
CRAFT ADVISORY WILL BE LOWERED ON THE OCEAN WATERS AND THE LOWER
DELAWARE BAY AT 6 PM. SEAS COULD TAKE A FEW MORE HOURS ON THE
OCEAN WATERS TO DROP BELOW CRITERIA, BUT WILL LET LATER SHIFTS
DETERMINE WHETHER OR NOT TO EXTEND THE ADVISORY INTO MONDAY NIGHT.
THE GUSTINESS IS EXPECTED TO DROP OFF QUICKER ON THE UPPER DELAWARE
BAY. THEREFORE, THE ADVISORY WILL BE LOWERED AT NOON. HIGH PRESSURE
WILL BUILD INTO OUR AREA LATER MONDAY AND MONDAY NIGHT AND BE OVER
OUR REGION TUESDAY INTO TUESDAY NIGHT BEFORE MOVING OFFSHORE
WEDNESDAY. ANOTHER FRONTAL SYSTEM IS THEN FORECAST TO MOVE IN FOR
THURSDAY INTO FRIDAY WITH INCLEMENT WEATHER AND HIGHER WINDS/SEAS.

&&

.HYDROLOGY...
EXPECTED PRECIPITATION AMOUNTS ARE EXPECTED TO CAUSE SOME FLASHIER
STREAM AND CREEK FLOODING, COULD CAUSE SOME MINOR FLOODING OF
MODERATE STREAMS, AND SHOULD CAUSE SIGNIFICANT WITHIN-BANK RISES
IN THE LARGE RIVERS.

&&

.TIDES/COASTAL FLOODING...
THE SOUTH-SOUTHEAST FLOW HAS CAUSE TIDAL DEPARTURES TO INCREASE TO
AROUND 1 1/2 FEET ABOVE NORMAL ON THE LOWER DELAWARE RIVER AND ON
THE CHESAPEAKE BAY. HIGH TIDE, CURRENTLY OCCURRING ON THE LOWER
DELAWARE RIVER, IS PEAKING ABOUT 1 FOOT BELOW MINOR TIDAL FLOOD
HEIGHTS. HIGH TIDE ON THE CHESAPEAKE BAY WILL OCCUR THIS EVENING
AND IS EXPECTED TO REACH A HEIGHT OF 1/2 TO 1 FOOT BELOW MINOR
TIDAL FLOOD HEIGHTS. WHILE THE RUN OFF FROM THE HEAVY RAIN THIS
AFTERNOON AND EVENING COULD PUSH HEIGHTS SLIGHTLY HIGHER, WE ARE
NOT ANTICIPATING ANY TIDAL FLOODING. WITH THE COLD FRONT CROSSING
THE AREA THIS EVENING, WINDS WILL SHIFT TO THE NORTHWEST. THIS
WILL ESSENTIALLY LOWER THE THREAT FOR ANY TIDAL FLOODING DURING
NEXT FEW HIGH TIDE CYCLES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL 4 AM EST MONDAY FOR PAZ060>062-067>071.
     FLOOD WATCH UNTIL 1 AM EST MONDAY FOR PAZ054-055.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM EST
     MONDAY FOR PAZ054-055.
NJ...FLOOD WATCH UNTIL 4 AM EST MONDAY FOR NJZ001-007>010-012-015.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 AM EST
     MONDAY FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ431-450>455.
     SMALL CRAFT ADVISORY UNTIL NOON EST MONDAY FOR ANZ430.

&&

SYNOPSIS...DELISI/GIGI
NEAR TERM...DELISI/ROBERTSON
SHORT TERM...DELISI
LONG TERM...O'HARA
AVIATION...RPW
MARINE...RPW
HYDROLOGY...
TIDES/COASTAL FLOODING...RPW
Hazardous weather outlook, Mar 6, 4:26 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
426 PM EST SUN MAR 6 2011

NJZ007>010-012-015-PAZ060>062-067>071-072100-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
426 PM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT UNTIL 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM WITH POTENTIALLY HEAVY RAIN IS POSSIBLE
AROUND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001>004-NJZ013-014-016>027-072100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-
EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
426 PM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM WITH POTENTIALLY HEAVY RAIN IS POSSIBLE
AROUND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NJZ001-072100-
SUSSEX-
426 PM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT UNTIL 4 AM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM WITH POTENTIALLY HEAVY RAIN IS POSSIBLE
AROUND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ054-055-072100-
CARBON-MONROE-
426 PM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT UNTIL 1 AM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM WITH POTENTIALLY HEAVY RAIN IS POSSIBLE
AROUND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-015-019-020-072100-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
426 PM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

MINOR TIDAL FLOODING IS POSSIBLE WITH THE EVENING HIGH TIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM WITH POTENTIALLY HEAVY RAIN IS POSSIBLE
AROUND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANZ431-450>455-072100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
426 PM EST SUN MAR 6 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANZ430-072100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
426 PM EST SUN MAR 6 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 6, 3:14 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
314 PM EST SUN MAR 6 2011

DEZ001-MDZ008-NJZ016-017-PAZ067>071-062115-
BUCKS PA-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-MONTGOMERY PA-
NEW CASTLE DE-PHILADELPHIA PA-SALEM NJ-
314 PM EST SUN MAR 6 2011

...HEAVY RAIN WILL AFFECT BUCKS...CECIL...CHESTER...DELAWARE...
GLOUCESTER...MONTGOMERY...NEW CASTLE...PHILADELPHIA AND SALEM
COUNTIES...

AT 306 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HEAVY RAIN ACROSS NORTHEAST MARYLAND...MOVING NORTH AT 45
MPH. THE AREA OF HEAVY RAIN WILL AFFECT HOCKESSIN...KENNETT SQUARE
WEST CHESTER...WEST GOSHEN...SCHWENKSVILLE...SPRING MOUNT...TELFORD
AND SOUDERTON.

THE HEAVY RAIN COULD RESULT IN PONDING WATER ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 4037 7554 4030 7506 3962 7549 3961 7548
      3962 7549 3957 7552 3958 7556 3954 7555
      3948 7558 3933 7567 3952 7599 3953 7600
      3955 7605

HAYES
Special weather statement, Mar 6, 5:54 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
554 PM EST SUN MAR 6 2011

NJZ012-013-015>022-027-070000-
ATLANTIC NJ-CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-MERCER NJ-
MIDDLESEX NJ-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
554 PM EST SUN MAR 6 2011

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...BURLINGTON...CAMDEN...
CUMBERLAND...GLOUCESTER...MERCER...MIDDLESEX...MONMOUTH...OCEAN AND
SALEM COUNTIES...

AT 549 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
CAMDEN TO MILLVILLE...MOVING NORTHEAST AT 45 MPH. THE THUNDERSTORMS
WILL BE NEAR MAGNOLIA...PENNSAUKEN AROUND 600 PM...WEYMOUTH...
VOORHEES AROUND 615 PM...TABERNACLE...SHAMONG AROUND 630 PM...OLD
HALFWAY...JACKSONVILLE AROUND 645 PM...CROSSWICKS AND EDINBURG AROUND
700 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3926 7512 3998 7507 4012 7483 4012 7476
      4015 7472 4019 7475 4042 7440 3985 7427

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Morris

When
March 6, 6:53 PM EST to March 10, 6:35 AM EST
Where
Morris County, 1.37 mi ESE of Green Pond Jct to 1.49 mi E of Riverdale
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
41.024, -74.405

The East Ditch at Beaver Brook Road had moderate flooding and was above its 2.5 foot flood stage from 653 p.m. EST on the 6th through 135 a.m. EST on the 8th. It crested at 4.43 feet at 350 a.m. EST on the 7th. The Rockaway River above the Boonton Reservoir had moderate flooding and was above its 5 foot flood stage from 206 a.m. EST on the 7th through 248 p.m. EST on the 8th. It crested at 6.32 feet at 945 a.m. EST on the 7th. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 238 a.m. EST on the 7th through 600 a.m. EST on the 9th. It crested at 6.92 feet at 330 p.m. EST on the 7th. The Pequannock River at the Macopin Dam was above its 5.5 foot flood stage from 130 a.m. EST on the 7th through 237 p.m. EST on the 8th. It crested at 5.93 feet at 230 p.m. EST on the 7th. The Pompton River at Pompton Plains had major flooding and its 9th highest crest on record. It was above its 16 foot flood stage from 130 a.m. EST on the 7th through 316 p.m. EST on the 8th. It crested at 20.32 feet at 400 p.m. EST on the 7th. Farther downstream, the Pompton River at Ryerson Road had major flooding also and was above its 12 foot flood stage from 223 a.m. EST on the 7th through 635 a.m. EST on the 10th. It crested at 16.68 feet at 1030 p.m. EST on the 7th.

Actual precipitation amounts included 3.64 inches in Rockaway, 3.62 inches in Mine Hill, 3.50 inches in Ironia, 3.16 inches in Boonton, 3.04 inches in Jefferson, 2.80 inches in Mount Olive and 2.76 inches in Denville.

Flood, Somerset

When
March 6, 9:31 PM EST to March 8, 8:45 PM EST
Where
Somerset County, 0.59 mi N of North Branch to 1.52 mi NW of South Bound Brook
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.609, -74.671

The North Branch of the Raritan River at North Branch was above its 12.3 foot flood stage from 130 a.m. EST through 816 a.m. EST on the 7th. It crested at 13.25 feet at 515 a.m. EST. Farther downstream, the North Branch of the Raritan River at Raritan was barely above its 10 foot flood stage from 630 a.m. EST through 730 a.m. EST on the 7th. It crested at 10.01 feet at 7 a.m. EST. The South Branch of the Raritan River at South Branch was above its 7 foot flood stage from 948 p.m. EST on the 6th through 204 p.m. EST on the 7th. It crested at 9.82 feet at 945 a.m. EST on the 7th. Along the main stem of the Raritan River at Manville, the river was above its 14 foot flood stage from 828 a.m. EST through 408 p.m. EST on the 7th. It crested at 14.89 feet at 1230 p.m. EST. Farther downstream, the Raritan River at Bound Brook was above its 28 foot flood stage from 1221 p.m. through 527 p.m. EST on the 7th. It crested at 28.4 feet at 315 p.m. EST.

The Millstone River at Griggstown had moderate flooding and was above its 10 foot flood stage from 1101 p.m. EST on the 6th through 845 p.m. EST on the 8th. It crested at 13.17 feet at Noon EST on the 7th. Farther downstream, the Millstone River at Blackwells Mills was above its 9 foot flood stage from 930 a.m. EST on the 7th through 337 a.m. EST on the 8th. It crested at 9.88 feet at 5 p.m. EST on the 7th. The Pike Run at Belle Mead was above its 7 foot flood stage from 931 p.m. EST through 1151 p.m. EST on the 6th. It crested at 7.20 feet at 1045 p.m. EST.

Event precipitation totals included 2.88 inches in Basking Ridge, 2.53 inches in Bernards, 2.39 inches in Montgomery, 2.38 inches in Bedminister, 2.35 inches in Franklin, 2.29 inches in Hillsborugh, 2.28 inches in Bridgewater, 2.12 inches in Somerville and 2.10 inches in Blackwells Mills.

Flood, Morris

When
March 7, 1:50 AM EST to March 17, 11:45 PM EST
Where
Morris County, 0.61 mi SE of Lincoln Park to 1.2 mi WSW of Towaco
Cause
Heavy Rain / Snow Melt
Property damage
$11 million
Reported by
River/Stream Gage
Coordinates
40.923, -74.292

Major flooding occurred in eastern Morris County and started on the 7th. Sections of the Pompton and Passaic Rivers never had a chance to recede before the next round of heavy rain arrived on the 10th. The worst flooding and damaged occurred after the second round of heavy rain. Nevertheless, about twenty homes were evacuated in Lincoln Park when the Pompton River crested the first time. During the second and more serious round of flooding, over 1,000 homes were affected by flood waters in Pequannock and Lincoln Park. The American Red Cross and Salvation Army distributed nearly 4,000 meals and 4,500 snacks. The American Red Cross also distributed nearly 700 clean-up kits and 200 bulk items. Pumps, fans, wet vacs and dehumidifiers were in demand. In Pequannock, 1,300 homes were affected by flood waters and around 100 homes were damaged. About 1,500 people were evacuated and 2,000 residents affected by the flood waters. The hardest hit area was the lower village south of Jackson Avenue, by Madison Avenue and east of the Newark-Pompton Turnpike. New Jersey State Route 23 was closed and was flooded at its intersection with Jackson Avenue. The National Guard dispatched five high water rescue vehicles. Barricades and bagging helped minimize flood damage to a shopping center off of New Jersey State Route 23. In Lincoln Park, twelve homes were evacuated and 200 homes were affected by flood waters. A shelter was opened in the borough. Riveredge Road was under three feet of water. U.S. Route 202 was closed. Firefighters needed a boat to fight one fire.

The Passaic River at Pine Brook had major flooding with its second crest and was above its 19 foot flood stage from 430 p.m. EST on the 7th through 1245 a.m. EDT on the 18th. The first crest was 20.09 feet at 9 p.m. EST on the 8th. The next crest was 22.04 feet at 1130 p.m.EST on the 12th and that was the sixth highest crest on record. Farther downstream, the Passaic River at Lincoln Park or Circle Burners went above its 6 foot flood stage at 516 p.m. EST on the 7th and had its highest crest of 11.26 feet at 1115 p.m. EDT on the 12th.

The Pompton River along the Morris County border had major flooding also and the lower part of the river did not fall below flood stage before the next heavy rain event arrived on the 10th. The Pompton River at Midwood Road rose above its 7.5 foot flood stage at 150 a.m. EST on the 7th. It had major flooding occur twice. Its first crest was 12.6 feet at 10 p.m. EST on the 7th. The second crest reached 13.3 feet at 250 p.m. EST on the 11th before the gage became submerged. The actual crest in all likelihood was higher. Farther downstream, the Pompton River at the Mountainview Bridge had a major flood crest of 14.1 feet at 5 a.m. EST on the 12th. Its flood stage is 8 feet.

Precipitation amounts during the first event included 2.98 inches in Lincoln Park, 2.82 inches in Parsippany and 2.70 inches in Chatham. Precipitation amounts during the second event included 2.98 inches in Parsippany and 2.84 inches in Chatham.

Flood, Sussex

When
March 7, 3:01 AM EST to 11:00 PM EST
Where
Sussex County, 0.77 mi ESE of Flatbrookville to 0.5 mi SSW of Baleville
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
41.095, -74.967

A few streams and rivers flooded in Sussex County from the combination of heavy rain and melting snow. In Franklin, Newton Road was flooded by the Wallkill River. In Hampton, Parson Road was flooded by the Paulinskill River. Vernon Crossing was overrun by the Black Creek. In Stillwater, on Swartswood Road some basement homes were flooded by a brook.

The Flat Brook at Flatbrookville was above its 6 foot flood stage from 301 a.m. EST through 11 p.m. EST on the 7th. It crested at the moderate flooding level threshold of 8.00 feet at 1030 a.m. EST. Event precipitation totals are 2.95 inches in Hardyston, 2.57 inches in Sussex, 2.25 inches in Andover, Wantage and Sussex and 2.02 inches in Vernon.

Flood, Warren

When
March 7, 3:06 PM EST to March 8, 1:20 AM EST
Where
Warren County, 1.26 mi W of Phillipsburg to 0.98 mi SW of Riegelsville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.699, -75.204

The Delaware River at Phillipsburg was above its 22 foot flood stage from 306 p.m. EST on the 7th through 120 a.m. EST on the 8th. It crested at 22.88 feet at 815 p.m. EST on the 7th. Farther down river the Delaware River at Riegelsville was above its 22 foot flood stage from 548 p.m. EST on the 7th through 1248 a.m. EST on the 8th. It crested at 22.35 feet at 9 p.m. EST on the 7th. Event precipitation totals included 2.81 inches in Blairstown, 2.66 inches in Mansfield, 2.61 inches in Liberty, 2.57 inches in Hackettstown, 2.53 inches in Pequest, 2.51 inches in Allamuchy, 2.50 inches in Phillipsburg, 2.46 inches in Washington, 2.29 inches in Hackettstown and 2.28 inches in Greenwich and 2.05 inches in Stewartsville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293544, 293515, 293547, 293513, 293514.